Monday, December 15, 2014

EKG Challenge No. 6 - Troubling Teenagers

You are working the day shift at Children's Hospital when you get a medical control call from EMS.  They responded to a call for "altered behavior" at a house to find a partially-clothed and confused teenage boy who was discovered "talking nonsense" by his parents in the living room in the morning.  They call you because the patient is somewhat "agitated" and just won't stop picking at every line and piece of equipment.  They want your okay to give him some versed to chill him out.  You agree to 2 mg of IV versed and await his arrival in the emergency department.

On arrival, the patient has a dry mouth, dilated pupils, and speaks some unclear, but seemingly pleasant gibberish.  Mom, through her tears, tells you the patient takes no medications but has "experimented with drugs" in the past.  There is radio silence when you listen for bowel sounds and your ungloved hand meets a dry axilla.  Noting his heart rate in the 140's, you decide that it is prudent to get an EKG:




What is your differential diagnosis?  What would you do next?

Leave your thoughts.  Case Conclusion to be posted this Friday December 19.

Haven't visited the EKG Challenge before?  Click here to be connected to previous cases.

6 comments:

  1. Martin Docherty, sinus tachycardia with a slightly prolonged QT. Anti cholinergics ( Jimsonweed etc) would be high on the differential. But don't forget thyroid storm as a possibility. Fluids, benzodiazepines, thyroid panel.

    ReplyDelete
  2. I was thinking anticholinergic as well. In addition to the prolonged QT, he seems to have a short (or per the computer, non-existant) PR segment. I don't see a delta wave though. Also, there may be a partial right bundle branch block, likely rate related. My reading is sinus tachycardia. Tox differential is pretty broad including sympathomimetics, anticholinergics, caffiene, as Martin mentioned thyroid storm, bath salts. The history and physical point to anticholinergic toxicity; diphenhydramine is cheap and legal OTC. Instead of benzos which would improve the tachycardia and agitation by sedating the patient, you could try physostigmine which may clear up his "altered behavior".

    ReplyDelete
  3. I agree with comments above, though anytime you see a wide complex tachycardia in a possible tox scenario, always good to consider TCAs as either a primary or co-ingestant. This is especially true in this case as the ECG also has a prominent R' in aVR. If the QRS were to continue to widened to the patient decompensated despite benzos and physo, I'd consider starting a bicarb drip as well.

    ReplyDelete
  4. Agree with all above given the clinical picture of anti-cholinergic syndrome and an ECG concerning for TCAs with right axis deviation and dominant R-wave in aVR. Would certainly be concerned about anti-cholingergics, TCAs, and antipsychotics/psychiatric med exposure. Unlikely in this case given the scenario, but in addition to TCAs, a dominant R in aVR can classic for dextrocardia with a right axis and negative in I, II, aVF.

    ReplyDelete
  5. Agree. H&P says it all. If not, then EKG certainly helps show effects of Na-channel blockade, K-channel blockade, anticholinergic.

    DDx:
    (1) anticholinergic toxicity, specifically diphenhydramine or Jimson weed.
    (2) other sodium channel blocker ingestions, including TCA’s, anti-epileptics.
    (3) anti-psychotics ingestion
    (4) multiple co-ingestants

    I would:
    (1) hydrate,
    (2) benzo’s,
    (3) consider physostigmine
    (4) place foley
    (5) consider sodium bicarb

    This seems to be diphenhydramine toxicity based on symptoms alone, especially the picking at the lines and equipment, in addition to other classic anti-cholinergic symptoms. The picking at the clothes and visual hallucinations is part of the “Lilliputian syndrome” as some toxicologists have stated.
    Looking at the EKG, however, you see evidence of Na-channel blockade: in the widened QRS (>100ms is worrisome and increased risk of seizures) from delayed depolarization of cardiac myocytes, as well as large R wave in aVR, and causing RAD and RBBB as it is more pronounced on right side of heart, no idea why. You also have evidence of K-channel blockade, with prolonged QTc (after corrected for rate) and delayed repolarization. Sinus tachycardia is from anticholinergic effects.

    As Joan stated earlier, think about TCA ingestion, although really bad diphenhydramine ingestion will have the same effects: wide-complex tachydysrrhythmias, hypotension, seizures. These need sodium bicarb bolus right away, plus benzo’s, airway control, pressors. Reports of asystole when physostigmine is given in TCA's, or other bradysdysrhythmia.

    ReplyDelete
  6. Regarding the above ECG - appears more like 2:1 atrial flutter. Regular narrow complex tachycardia at 150bpm - worthwhile to consider it.

    ReplyDelete